MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Date of Event 01/12/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that an occlusion was identified in the right external zenith flex with spiral-z technology aaa endovascular graft iliac leg of a 68-year-old male patient.At the time of enrollment, pre-procedure imaging conducted by the site noted a stable juxtarenal aortic aneurysm.The proximal sealing zone showed no calcification, occlusive disease, or thrombus.There was no calcification, occlusive disease of the bilateral common and external iliac arteries.There was no tortuosity of the bilateral iliac arteries.Core lab analysis noted an aneurysm diameter of 58.3 mm.The proximal sealing zone was parallel shaped and showed no calcification, occlusive disease, or thrombus.There was no calcification or occlusive disease of the bilateral common iliac arteries.There was no calcification or occlusive disease of the right external iliac artery and mild calcification and no occlusive disease of the left external iliac artery.There was mild tortuosity of the bilateral iliac arteries.The index procedure occurred on (b)(6) 2018, in which the following devices were implanted: cook rpn: pbranch-36-22-b, lot: a1014258; cook rpn: unibody-24-81, lot: a1017685; cook rpn: zsle-9-107-zt, lot: 8642667 implanted in the right common iliac; cook rpn: zsle-9-90-zt, lot: 8605544 implanted in the right external iliac; cook rpn: zsle-16-74-zt, lot: 9020453 implanted in the left common iliac.The patient also received the following devices from another manufacturer: sma covered stent 7 mm x 22 mm; right renal covered stent 6 mm x 22 mm; right renal covered stent 6 mm x 22 mm; left renal covered stent 6 mm x 22 mm.A molding balloon was used without complication.The patient's estimated blood loss was 250cc, with no blood products given intra-operatively.A completion angiogram demonstrated that the devices were patent with no device integrity issues or endoleaks.Core lab assessment of the completion angiogram occurred with the site assessment.On (b)(6) 2018 (7 days post-procedure), the patient was diagnosed with a left renal in-stent (rpn: pbranch-36-22-b) occlusion.An additional stent was placed to treat the occlusion.On (b)(6) 2018 (8 days post-procedure), a ct scan was performed.Site analysis noted that the left covered renal stent was not patent.There was no evidence of endoleak, or device integrity issues.Core lab analysis of the ct scan was not available.On the same day, an additional 6 x 22 mm covered stent was placed to cover the distal end of the previous stent.Post-procedure angiogram revealed the occlusion was resolved and the intervention was considered successful.The site noted the event was ¿definitely¿ related to the device, but no rationale was provided.There was no response from the site as to whether the event was related to the procedure.On (b)(6) 2019 (176 days post-procedure), a 6-month follow-up ultrasound was completed.The devices were found to be patent with no evidence of endoleak or device integrity issues on both ultrasound and non-contrast ct.Core lab analysis of the imaging concurred with the ct findings but noted an unknown type endoleak on the ultrasound (rpn: pbranch-36-22-b).On (b)(6) 2019 (177 days post-procedure), a 6-month follow-up non-contrast ct was completed.On (b)(6) 2019 (340 days post-procedure), a 12-month follow-up non-contrast ct was completed.On (b)(6) 2019 (361 days post-procedure), a 12-month follow-up ultrasound was completed.On (b)(6) 2020, the patient was diagnosed with an occlusion of the right iliac leg graft and native vessel (reported in mfg.Report reference #: 1820334-2022-00229).There is no site or core lab analysis available, as the site is waiting on images to be sent.The principal investigator (pi) determined the event to not be related to either the study product or the study procedure.On (b)(6) 2020 (674 days post-procedure), there was an unsuccessful secondary intervention (thrombectomy) attempt.The pi noted, ¿intravascular ultrasound¿demonstrated a small channel of 3 mm of flow throughout the area of persistent thrombotic material.Since the area of occlusion is approximate 20 cm long and not able to apply bare-metal stent across this due to the increased risk of embolization the decision was made to leave the small channel open and schedule the patient for either open thrombectomy of the limb versus femorofemoral bypass.¿ (reported in mfg.Report reference #: 1820334-2022-00229).On the same day, the patient experienced a myocardial infarction.The site noted, ¿per the cath report: ¿chronic total occlusion of mid to distal lad with good left to left collateral filling distal lad, dominant left circumflex artery with 30% narrowing in the mid portion.Recommendations was medical therapy.On (b)(6) 2020 (745 days post-procedure), there was a successful secondary intervention performed.Per the pi, this included ¿open thrombectomy of the right iliac artery and right limb of the endograft using over-the-wire 6 french catheter from another manufacturer under fluoroscopic guidance, balloon angioplasty of the right limb of the graft and right external and common iliac arteries using 8 x 80 ever cross balloon, and deployment of 8 x 57 bare-metal stent from another manufacturer to the right limb of the graft including the external iliac artery x2 and deployment of a 10 x 57 pro bare-metal stent from another manufacturer to the proximal limb of the endograft.The information provided and the secondary intervention notes ((b)(6) 2020) do not specifically state that there is an occlusion of only one or that it includes both.A note does state, ¿thrombotic occlusion with organized material of the right limb of the endograft¿ and ¿stenosis of the origin of the right limb in the graft and in the middle of the transition between the cia and eia.¿ rpn: zsle-91-07-zt, lot: 8642667 was located in the right common iliac and rpn: zsle-9-90-zt, lot: 8605544 was located in the right external iliac.The case report forms only include the option for occlusion without further detailed selection.However, upon reviewing the secondary intervention note, it is stated: ¿removing the wire with the aortogram with hand-injection showing patency of the opposite limb and complete occlusion toward the right limb of the graft¿ and ¿thrombectomized under fluoroscopic guidance the right limb removing significant amount of organized thrombotic material from the limb.(reported in mfg.Report reference #: 1820334-2022-00229).On (b)(6) 2020 (751 days post-procedure), a two-year follow-up ct was completed.On (b)(6) 2020, the two-year follow-up ct was completed which revealed the maximum aneurysm diameter was 66.0 mm.The devices were patent with no separation of components, evidence of migration, device integrity issues, or endoleak.Core lab analysis revealed the maximum aneurysm diameter was 61.6 mm.There was a type ii endoleak present.The devices were patent and there was no separation of components, evidence of migration, or device integrity issues.On (b)(6) 2020 (763 days post-procedure), the patient was diagnosed with a renal neoplasm.The patient underwent right partial nephrectomy in (b)(6) 2022.On (b)(6) 2021 (1101 days post-procedure), a three-year follow-up ct was completed.Which revealed the maximum aneurysm diameter was 65.0 mm.There was a type ii endoleak present.The devices were patent with no separation of components, evidence of migration, or device integrity issues.Core lab analysis revealed the maximum aneurysm diameter was 62.0 mm.There was a type ii endoleak present.The devices were patent and there was no separation of components, evidence of migration, or device integrity issues.On (b)(6) 2022 (1491 days post-procedure), a four-year follow-up ct was completed.Per the site analysis, the devices were patient with a maximum aneurysm diameter of 65.0 mm, and no endoleak present.Per core lab analysis, the maximum aneurysm diameter was 64.5 mm, and the devices were patent.There was a type ii endoleak present.On (b)(6) 2023 (1606 days post-procedure), the patient was diagnosed with an occlusion of the right limb of the endograft, right iliac leg graft, and an external iliac artery occlusion.The site has indicated that this event was probably related to the study device, no additional comments or description was left at this time.The site has indicated that this event was unlikely to be related to the study procedure.On (b)(6) 2023 (1628 days post-procedure), the patient was treated with recanalization of the occluded endograft limb and artery, tpa thrombolysis, mechanical thrombectomy, balloon angioplasty, and stent placement.The secondary intervention was considered successful.Post-intervention angiography revealed the devices were patent, there were no device deficiencies, and no evidence of device integrity issues.On (b)(6) 2023 (1642 days post-procedure), the patient experienced pain and a cold right foot.No flow was detected in the right endograft limb and external iliac artery via arterial ultrasound.The site has indicated that this event was possibly related to the study device, no additional comments or description was left at this time.The site has indicated that this event was not related to the study procedure.On (b)(6) 2023 (1647 days post-procedure), the patient underwent a femoral-femoral bypass graft.The report captures occlusion of the right external iliac limb (zsle-9-90-zt) identified on (b)(6) 2023, in which treatment included tpa thrombolysis, mechanical thrombectomy, balloon angioplasty, and stent placement on (b)(6) 2023.The graft occluded again and was detected via arterial ultrasound on (b)(6) 2023.A femoral-to-femoral bypass was completed on (b)(6) 2023.Occlusion of the right common iliac limb (zsle-9-107-zt) that was treated with tpa thrombolysis, mechanical thrombectomy, balloon angioplasty, stent placement on (b)(6) 2023 and a femoral-to-femoral bypass on (b)(6) 2023 following re-occlusion.Is referenced in the report with patient identifier: (b)(6).
 
Additional Manufacturer Narrative
Initial reporter occupation: research coordinator.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation: a representative of st.Joseph¿s hospital and medical center- dignity health informed cook on 23mar2023 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-9-90-zt) lot 8605544.The complaint involves a 68-year-old male (study patient (b)(6) enrolled in the zenith® p-branch® pivotal study (14-09) conducted in the united states.Occlusion was identified on (b)(6) 2023 in the graft that was place in the right external iliac (zsle-9-90-zt).The occlusion was treated with tpa thrombolysis, mechanical thrombectomy, balloon angioplasty, and stent placement on (b)(6) 2023.The graft occluded again and was detected via arterial ultrasound on (b)(6) 2023.A femoral-to-femoral bypass was completed on (b)(6) 2023.The patient has a history of post implant occlusion/thrombus.On (b)(6) 2020 the patient was diagnosed with a renal neoplasm.The patient underwent right partial nephrectomy in (b)(6) 2022.In addition to this, the patient had the following pre-existing conditions: cardiac arrhythmia, hypertension, chronic obstructive pulmonary disease (copd), right common iliac artery aneurysm, and smoking (past).Reviews of documentation including complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions, quality control procedures, and specifications of the device were conducted during the investigation.The complaint device was not returned for investigation; therefore, no physical examination could be conducted.However, medical imaging was provided by the customer for expert review.The complaint of repeated zsle occlusions eventually ending in a bypass are not confirmed because imaging of these events were not provided.The first occlusion was likely because the reported bare metal stents were confirmed.Factors increasing the risk of stent thrombosis include a long stent segment and possible rcc related hypercoagulability.The mural thrombus present before the first reported occlusion resolved afterwards despite continued presence of the rcc.This suggests that an anticoagulation regime was started after the initial occlusion.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot 8605544 and the related subassembly lots revealed no related non-conformances.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev3 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4.1 general additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysms, size and/or persistent endoleak or migration may lead to aneurysm rupture patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment, and follow-up.Zenith spiral-z iliac artery distal fixation sire greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the leg graft.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.The zenith spiral-z aaa iliac leg with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.Inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia lengths all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith spiral-z endovascular aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.Excessive overlap 10mm above the main body bifurcation may increase the risk of limb thrombosis.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture and death arterial or venous thrombosis and/or pseudoaneurysm.Endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component/ suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; pergraft flow; and corrosion graft or native vessel occlusion.Renal complications and subsequent attendant problems (e.G., dehiscence, infection).Vessel damage.7.1 individualization of treatment.The risks and benefits should be carefully considered for each patient before use of the zenith spiral-z aaa iliac leg.Additional considerations for patient selection include, but are not limited to: patient¿s age and life expectancy.Co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity).Patient¿s suitability for open surgical repair.Patient¿s anatomical suitability for endovascular repair.The risk of aneurysm rupture compared to the risk of treatment with zenith spiral-z aaa iliac leg.Patient¿s ability to tolerate general, regional or local anesthesia iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer.Sheath.Zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8 patient counseling information.In addition to the risks and benefits of an endovascular repair, the physician should assess the patient¿s commitment and compliance to postoperative follow-up as necessary to ensure continuing safe and effective results.Listed below are additional topics to discuss with the patient as to expectations after an endovascular repair: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.Based on the information provided, expert review of medical imaging provided by the facility, and the results of our investigation, cook has determined the most likely cause of the failure mode is patient condition due to the patient¿s history of occlusion/thrombus formation post implant and the patient¿s pre-existing conditions/comorbidities.On (b)(6) 2020 the patient was diagnosed with right renal cancer.The ifu states ¿patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.¿ which may have also contributed to this event.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16736955
Report Number1820334-2023-00433
Device Sequence Number6597232
Product Code MIH
UDI-Device Identifier10827002552217
UDI-Public(01)10827002552217(17)210227(10)8605544
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Study,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/27/2021
Device Model NumberN/A
Device Catalogue NumberZSLE-9-90-ZT
Device Lot Number8605544
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/23/2023
Supplement Date Received by Manufacturer05/24/2023
Initial Report FDA Received Date04/13/2023
Supplement Report FDA Received Date06/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/27/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ATRIUM: LFT RENAL STENT 6MM X 22MM, LOT: 428661039.; ATRIUM: RT RENAL STENT 6MM X 22MM, LOT: 429791002.; ATRIUM: RT RENAL STENT 6MM X 22MM, LOT: 430896017.; ATRIUM: SMA STENT 7MM X 22MM, LOT: 424081096.; COOK PBRANCH-36-22-B, LOT: A1014258.; COOK: LEFT COM ILIAC ZSLE-16-74-ZT, LOT: 9020453.; COOK: RIGHT COM ILIAC ZSLE-9-107-ZT, LOT: 8642667.; COOK: UNIBODY-24-81, LOT: A1017685.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient SexMale
Patient Weight97 KG